H-Index
12
Scimago Lab
powered by Scopus
eISSN: 1941-5923

Logo



Get your full text copy in PDF

Atrial fibrillation with rapid ventricular response in a case with piperazine citrate intoxication: A rare manifestation

Mohaddeseh Behjati, Mohammad Hashemi

Am J Case Rep 2009; 10:201-204

ID: 878253


Background: Atrial fibrillation is one of the most vexing cardiovascular conditions and is induced by various factors. The emergence of new culprits for this expensive health problem results in its increased prevalence.
Case Report: This is the case of a 29-year-old male whose chief complaints were fatigue, weakness, and palpitation. He was a previously healthy man who had been prescribed piperazine citrate for the treatment of oxyuriasis two days prior to admission. He became symptomatic after the unintentional ingestion of half of the bottle of piperazine citrate. On admission he was hypotensive with detectable irregularly irregular pulse. Atrial fibrillation with rapid ventricular response was diagnosed by electrocardiography. The patient responded well to fluid therapy and rate control measures. Laboratory data were indicative of early stages of primary hypothyroidism, but the patient’s condition was not in favor of overt hypothyroidism. In echocardiographic evaluation, no clot or structural heart disease was found. The patient was discharged with sinus heart rhythm.
Conclusions: Atrial fibrillation with rapid ventricular response is a rare manifestation of piperazine citrate toxicity. Piperazine citrate should be considered as a possible cause of atrial fibrillation in poisoning centers.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree